Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 202, NWS Norman, OK

May 16, 2021Foard County, Hardeman County, Knox County, Texas; Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2021, 9:59 PM CDT for Foard County, Hardeman County, Knox County, Texas; Harmon County, Jackson County, Oklahoma. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 9:59 PM CDT (02:59 UTC)
Expired
May 16, 2021, 11:15 PM CDT
In force
76 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Harmon County, OK, Jackson County, OK, Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 9:38 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS54 KOUN 170259
SVROUN
OKC057-065-TXC155-197-275-170415-
/O.NEW.KOUN.SV.W.0202.210517T0259Z-210517T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
959 PM CDT Sun May 16 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in southwestern Oklahoma...
  Southern Harmon County in southwestern Oklahoma...
  Foard County in northern Texas...
  Northwestern Knox County in northern Texas...
  Hardeman County in northern Texas...

* Until 1115 PM CDT.

* At 959 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles east of Memphis to 4 miles west of
  Childress to 10 miles south of Northfield, moving southeast at 30
  mph.

  HAZARD...60 to 70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Quanah, Hollis, Crowell, Chillicothe, Eldorado, Gould, Thalia,
  Margaret, Goodlett, Medicine Mound, Truscott, Lazare, Copper Breaks
  State Park and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3474 10000
      3461 9948 3398 9948 3360 9998 3383 10000
      3384 10005
TIME...MOT...LOC 0259Z 298DEG 28KT 3471 10034 3441 10032 3414 10066 

HAIL...1.00IN
WIND...70MPH
 
$$

11
2 follow-up statements
441 
WWUS54 KOUN 170335
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1035 PM CDT Sun May 16 2021

OKC057-065-TXC155-197-275-170415-
/O.CON.KOUN.SV.W.0202.000000T0000Z-210517T0415Z/
Jackson OK-Harmon OK-Foard TX-Knox TX-Hardeman TX-
1035 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN JACKSON...SOUTHERN HARMON...FOARD...NORTHWESTERN
KNOX AND HARDEMAN COUNTIES...

At 1033 PM CDT, the leading edge of winds from severe thunderstorms
was located along a line extending from 6 miles southwest of Gould to
3 miles west of Quanah to 4 miles northeast of Chalk, moving east at 
45 mph. Rain and any hail, along with the potential for stronger 
winds, will lag at least 10 minutes behind the initial wind shift.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Quanah, Hollis, Crowell, Chillicothe, Eldorado, Gould, Thalia,
Margaret, Goodlett, Medicine Mound, Truscott, Lazare, Copper Breaks
State Park and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3474 10000
      3461 9948 3398 9948 3360 9998 3383 10000
      3384 10005
TIME...MOT...LOC 0333Z 289DEG 39KT 3458 9983 3428 9981 3391 10017 

HAIL...0.75IN
WIND...60MPH
 
$$

11
691 
WWUS54 KOUN 170356
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1056 PM CDT Sun May 16 2021

OKC057-065-TXC155-197-275-170415-
/O.CON.KOUN.SV.W.0202.000000T0000Z-210517T0415Z/
Jackson OK-Harmon OK-Foard TX-Knox TX-Hardeman TX-
1056 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN JACKSON...SOUTHWESTERN HARMON...FOARD...NORTHWESTERN
KNOX AND HARDEMAN COUNTIES...

At 1055 PM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Eldorado to near Medicine Mound to 12
miles northwest of Truscott, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Quanah, Crowell, Chillicothe, Eldorado, Margaret, Goodlett, Medicine
Mound, Thalia, Truscott, Copper Breaks State Park, Lazare and
Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3461 10000
      3443 9948 3398 9948 3360 9998 3383 10000
      3384 10005
TIME...MOT...LOC 0355Z 270DEG 28KT 3452 9965 3422 9963 3385 9999 

HAIL...0.75IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:39 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 16, 6:39 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
639 PM CDT Sun May 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 148 PM CDT Sun May 16 2021

Heavy rainfall associated with the northeastward-moving MCV has
decreased over central Oklahoma. Isolated shower and thunderstorm
development will continue through the afternoon over southwestern
and south-central Oklahoma, but with smaller coverage than
earlier. The extant flood watch for central and southern Oklahoma
will continue. Residual parts of storms that form on the NM dry
line today may make it as far as western Oklahoma with the
scenario of another MCV tomorrow morning just as likely. These
various convective initiators in the very humid air mass leads to
high pops tonight and through mid-day Monday.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 315 PM CDT Sun May 16 2021

The wet pattern continues into the extended period as a slow moving
trough inches closer and weakens through midweek. Several rounds of
convection and heavy rainfall are likely, but pinpointing exact
timing and location will be difficult and likely dependent on
previous day's convection. It appears a round of storms is likely to
develop across the TX panhandle Monday afternoon and track across
our area Monday night. The risk of severe storms will likely be
highest across southwestern OK and western north TX where
instability will be highest. Messy storm modes are expected owing to
relatively weak mid level flow and the fact that by the time
storms enter our area they are likely to have congealed into
clusters or line segments, perhaps with embedded supercell
structures. A risk for large hail and damaging winds will
accompany these storms, with perhaps a tornado or two possible,
again mainly across our southwestern counties. Flooding will
continue to be a concern as well with unseasonably high moisture
available. The above scenario is all contingent on sufficient
airmass recovery out west in the wake of the convection Monday
morning, so expect future changes to the forecast as the evolution
of tonight's convection becomes more clear.

By Tuesday the mid to upper flow becomes more meridional and PWATs
surge to 1.5 to near 2". This will likely lead to an increased
flood threat across portions of central, southern, and
southeastern OK where convection will either be ongoing or is
expected to develop and training storms are likely. As the main
upper wave approaches late Tuesday, renewed convective
development is also possible over western portions of the area.

By Wednesday it appears the axis of heaviest rainfall may shift just
to the south and east of our area into eastern OK and TX. However,
with the upper trough still lingering just to our west and plenty of
available moisture at least scattered showers and storms are
likely to continue through the day. The trough weakens and lifts
northward Thursday and Friday but our area still remains between a
larger trough over the western US and a ridge centered over the
eastern US. This will keep a moist airmass in place with chances
for showers and thunderstorms each day into next weekend, with the
highest chances across central and eastern portions of the area.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sun May 16 2021

Ongoing thunderstorms may impact KSPS over the next couple hours,
but there is a higher probability they remain just south of the
terminal. Elsewhere, expect low clouds with showers possible
overnight before a line of storms is expected to move west to east
across the area early Monday morning. Clouds will likely stick
around much of the day tomorrow but ceilings should raise to VFR
by late morning at most sites.

&&

.UPPER AIR...
Issued at 345 AM CDT Sun May 16 2021

An Upper Air flight is currently not planned today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  77  63  73 /  70  50  80  80
Hobart OK         61  80  61  76 /  70  30  80  70
Wichita Falls TX  64  82  65  76 /  70  50  80  80
Gage OK           58  79  57  76 /  70  30  80  60
Ponca City OK     61  77  61  76 /  50  40  80  80
Durant OK         64  78  65  74 /  80  80  70  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
     034>048-050>052.

TX...Flood Watch through Wednesday morning for TXZ085-086-088>090.

&&

SHORT TERM...09
LONG TERM....08
AVIATION...08
Hazardous weather outlook, May 16, 9:35 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
935 AM CDT Sun May 16 2021

OKZ004>048-050>052-TXZ083>090-171445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
935 AM CDT Sun May 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated severe thunderstorms are possible through the afternoon
mainly across portions of southern and central Oklahoma and
western north Texas. If a few storms do become severe, hail up to
quarter size and wind gusts to 60 mph will be the primary threats.

By mid to late evening, thunderstorms may move out of the Texas
panhandle and into western and southwestern Oklahoma, and western
north Texas. Damaging wind gusts up to 70 mph will be the main
threat, although large hail is also possible. Storms will weaken
but could still result in strong wind gusts well into the night
as they move eastward toward central Oklahoma.

.Heavy Rainfall...
Localized flooding will be possible through tonight mainly across
portions of central and southern Oklahoma.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances will continue thru Saturday. Severe
thunderstorm chances return early Monday evening to the western
half of Oklahoma and western north Texas. Very large hail up to
the size of baseballs, damaging winds exceeding 70 mph, and
perhaps a tornado or two will be possible.

Strong to severe thunderstorms will be possible Tuesday and
Wednesday. Hail and gusty winds could accompany any of the
stronger thunderstorms.

.Heavy Rainfall...
Flooding will be possible mainly along and south of Interstate 44
Monday thru at least Wednesday. Many locations across this region
could receive over 3 inches of total rainfall by the end of the
week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 16, 7:49 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLOOD            MARIETTA                33.94N 97.12W
05/16/2021                   LOVE               OK   EMERGENCY MNGR

            MINOR FLOODING REPORTED IN LOVE COUNTY.

&&

MAD
Local storm report, May 16, 7:51 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 NW CROWELL            33.99N 99.73W
05/16/2021  E1.00 INCH       FOARD              TX   PUBLIC

&&

MAD
Local storm report, May 16, 7:57 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 NNW CROWELL           33.99N 99.73W
05/16/2021  E1.50 INCH       FOARD              TX   PUBLIC

&&

MAD
Local storm report, May 16, 8:05 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             CROWELL                 33.99N 99.72W
05/16/2021  E1.75 INCH       FOARD              TX   CO-OP OBSERVER

&&

MAD
Local storm report, May 16, 8:37 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             2 NNW HENRIETTA         33.85N 98.21W
05/16/2021  E1.00 INCH       CLAY               TX   TRAINED SPOTTER

&&

MAD
Special weather statement, May 16, 9:22 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
922 PM CDT Sun May 16 2021

TXZ089-090-170245-
Clay TX-Archer TX-
922 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Clay and northern
Archer Counties Until 945 PM CDT...

AT 919 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Mankins to 3 miles northwest of Lake Arrowhead,
moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

Locations impacted include...
Holliday, Lake Arrowhead, Mankins and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3363 9885 3371 9826 3382 9836 3380 9886
TIME...MOT...LOC 0219Z 331DEG 4KT 3371 9878 3373 9842

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:23 PM CDTSevere Thunderstorm WarningOUNClay52 min
May 16, 7:42 PM CDTSpecial Weather StatementOUNFoard33 min
May 16, 7:56 PM CDTSevere Thunderstorm WarningOUNFoard16 min
May 16, 8:10 PM CDTSevere Thunderstorm WarningOUNClay65 min
May 16, 8:52 PM CDTAreal Flood AdvisoryOUNClay3 hr
May 16, 9:04 PM CDTSevere Thunderstorm WarningOUNClay56 min
May 16, 9:22 PM CDTSpecial Weather StatementOUNArcher23 min
May 16, 9:29 PM CDTSevere Thunderstorm WarningOUNArcher, Clay61 min
May 16, 10:31 PM CDTSevere Thunderstorm WarningOUNKnox44 min
May 16, 11:06 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox39 min
May 16, 11:13 PM CDTSpecial Weather StatementOUNFoard, Knox32 min
May 16, 11:32 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger58 min
May 16, 11:38 PM CDTSevere Thunderstorm WarningOUNBaylor52 min
May 16, 11:44 PM CDTSpecial Weather StatementOUNWilbarger31 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox, Wichita, Wilbarger38 min
May 17, 12:25 AM CDTAreal Flood AdvisoryOUNBaylor, Foard, Knox, Wilbarger3 hr
May 17, 12:55 AM CDTSpecial Weather StatementOUNArcher, Wichita35 min
May 17, 1:28 AM CDTSpecial Weather StatementOUNClay32 min
May 17, 2:25 PM CDTRiver Flood AdvisoryOUNWichita, Wilbarger18 hr
May 17, 5:13 PM CDTSpecial Weather StatementOUNKnox32 min
May 17, 5:45 PM CDTSpecial Weather StatementOUNKnox30 min
May 17, 6:05 PM CDTSpecial Weather StatementOUNFoard40 min
May 17, 6:18 PM CDTSpecial Weather StatementOUNFoard42 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningOUNKnox67 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger12 min
May 16, 7:09 PM CDTSpecial Weather StatementOUNMarshall36 min
May 16, 7:46 PM CDTSpecial Weather StatementOUNMarshall29 min
May 16, 8:06 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole16 hr
May 16, 8:06 PM CDTRiver Flood AdvisoryOUNAtoka24 hr
May 16, 8:21 PM CDTAreal Flood WarningOUNJefferson, Stephens4 hr
May 16, 9:56 PM CDTAreal Flood WarningOUNJefferson3 hr
May 17, 12:15 AM CDTSpecial Weather StatementOUNTillman30 min
May 17, 12:29 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman22 min
May 17, 2:01 AM CDTSpecial Weather StatementOUNJefferson, Stephens29 min
May 17, 12:39 PM CDTRiver Flood AdvisoryOUNComanche, Cotton20 hr
May 17, 2:27 PM CDTRiver Flood AdvisoryOUNCotton18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.